Humanized monoclonal antibodies (MoAbs) represent a significant addition to therapeutic armamentarium for a variety of malignancies. Many of the agents that are used for cancer therapy share a risk for infusion reactions, most of which occur with the first dose. Although the majority of reactions are mild and not life threatening, serious reactions can occur and may be fatal if not managed appropriately.
After an introductory section summarizing the characteristics of infusion reactions and the general principles underlying prevention and treatment of these reactions, this review will discuss the reactions that occur with individual MoAbs used for cancer treatment and the prevention and management of these reactions. A discussion of infusion reactions to conventional cytotoxic agents is presented separately, as is a more in depth discussion of cutaneous adverse effects associated with both cytotoxic agents and the therapeutic MoAbs. (See "Infusion reactions to systemic chemotherapy" and "Cutaneous complications of conventional chemotherapy agents" and "Cutaneous complications of molecularly targeted therapy and other biologic agents used for cancer therapy".)
CHARACTERISTICS OF REACTIONS
Timing — Infusion reactions to MoAbs typically develop within 30 minutes to two hours after the initiation of drug infusion, although symptoms may be delayed for up to 24 hours. The majority of reactions occur after the first or second exposure to the agent, but between 10 and 30 percent occur during subsequent treatments . In general, the likelihood of an infusion reaction declines with each subsequent course of therapy.
The incidence of an infusion reaction during the first drug administration varies among individual agents and is highest for rituximab and alemtuzumab (over 50 percent each), trastuzumab (up to 40 percent), and cetuximab (up to 20 percent, depending on the geographic area of residence).
Signs and symptoms of infusion reactions — Infusion reactions may affect any organ system in the body. Most are mild in severity, although severe and even fatal reactions occur. The most common signs and symptoms of infusion reactions are: